Alert archive / New York / Frost Advisories in 2022
Frost Advisory 13, NWS Albany, NY
NWS Albany, NY issued this frost advisory at Oct 20, 2022, 3:48 PM EDT for 9 counties in New York; Northwest Hills Planning Region, Connecticut. It took effect at Oct 21, 2022, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2022, 3:48 PM EDT (19:48 UTC)
- In effect from
- Oct 21, 2022, 2:00 AM EDT
- Expired
- Oct 21, 2022, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Washington County, NY
The radar
The Albany radar (KENX), 27 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WWUS71 KALY 201948 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 348 PM EDT Thu Oct 20 2022 NYZ041-043-083-210400- /O.NEW.KALY.FZ.W.0005.221021T0600Z-221021T1200Z/ Northern Saratoga-Northern Washington-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Huletts Landing, Whitehall, Granville, Glens Falls, and West Glens Falls 348 PM EDT Thu Oct 20 2022 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Northern Saratoga, Northern Washington and Southeast Warren Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-084-210400- /O.NEW.KALY.FR.Y.0013.221021T0600Z-221021T1200Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Southern Washington- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 348 PM EDT Thu Oct 20 2022 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Connecticut, Southern Litchfield County. In New York, Eastern Schenectady, Southern Saratoga, Eastern Albany, Western Rensselaer, Eastern Greene, Western Columbia, Eastern Ulster, Western Dutchess and Southern Washington Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
301 WWUS71 KALY 210242 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 1042 PM EDT Thu Oct 20 2022 NYZ041-043-083-211200- /O.CON.KALY.FZ.W.0005.221021T0600Z-221021T1200Z/ Northern Saratoga-Northern Washington-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Huletts Landing, Whitehall, Granville, Glens Falls, and West Glens Falls 1042 PM EDT Thu Oct 20 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Northern Saratoga, Northern Washington and Southeast Warren Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-084-211200- /O.CON.KALY.FR.Y.0013.221021T0600Z-221021T1200Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Southern Washington- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 1042 PM EDT Thu Oct 20 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Connecticut, Southern Litchfield County. In New York, Eastern Schenectady, Southern Saratoga, Eastern Albany, Western Rensselaer, Eastern Greene, Western Columbia, Eastern Ulster, Western Dutchess and Southern Washington Counties. * WHEN...From 2 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
075 WWUS71 KALY 210727 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 327 AM EDT Fri Oct 21 2022 NYZ041-043-083-211200- /O.CON.KALY.FZ.W.0005.000000T0000Z-221021T1200Z/ Northern Saratoga-Northern Washington-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Huletts Landing, Whitehall, Granville, Glens Falls, and West Glens Falls 327 AM EDT Fri Oct 21 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s expected. * WHERE...Northern Saratoga, Northern Washington and Southeast Warren Counties. * WHEN...through 8 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-084-211200- /O.CON.KALY.FR.Y.0013.000000T0000Z-221021T1200Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Southern Washington- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 327 AM EDT Fri Oct 21 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In Connecticut, Southern Litchfield County. In New York, Eastern Schenectady, Southern Saratoga, Eastern Albany, Western Rensselaer, Eastern Greene, Western Columbia, Eastern Ulster, Western Dutchess and Southern Washington Counties. * WHEN...through 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
116 WWUS71 KALY 211205 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 805 AM EDT Fri Oct 21 2022 NYZ041-043-083-211315- /O.EXP.KALY.FZ.W.0005.000000T0000Z-221021T1200Z/ Northern Saratoga-Northern Washington-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Huletts Landing, Whitehall, Granville, Glens Falls, and West Glens Falls 805 AM EDT Fri Oct 21 2022 ...FREEZE WARNING HAS EXPIRED... Temperatures will continue to warm above freezing this morning, therefore the freeze warning has expired. $$ CTZ013-NYZ049-050-052-053-059-060-064-065-084-211315- /O.EXP.KALY.FR.Y.0013.000000T0000Z-221021T1200Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Southern Washington- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 805 AM EDT Fri Oct 21 2022 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to warm this morning, therefore the frost advisory has expired. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Oct 20, 2:01 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 20, 2:01 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 201 PM EDT Thu Oct 20 2022 .SYNOPSIS... Low pressure over the Great Lakes will finally eject northeastward tonight. Weak upper shortwaves will swing across the region leading to occasional enhanced cloud coverage, but precipitation will be very limited. High pressure will build in for the weekend, yielding widespread clear skies and a warming trend through Saturday. && .NEAR TERM /THROUGH TONIGHT/... The large cutoff upper low that has stubbornly persisted over the Great Lakes will finally begin to eject northeastward tonight ahead of a large-scale pattern shift in the coming days. Before it departs, a few weak shortwaves will propagate around its southern extent and over the forecast area this afternoon and tonight. Despite this forcing, any precipitation will be extremely limited as deep mixing and downsloping has allowed surface dewpoints to crash this afternoon, with NYS Mesonet observations showing widespread values in the 20s with a few locales maintaining values in the low 30s. While moisture looks to be too low to support precip, increased cloud cover will develop as these areas of enhanced synoptic lift traverse the region. The deep mixing is also allowing high momentum air from aloft to make it down to the surface, creating blustery conditions with wind gusts of 20-30 mph. Under partly cloudy skies, high temperatures this afternoon will remain slightly below seasonal averages, with 40s in high terrain and low to mid 50s at lower elevations. Tonight, a final area of upper vorticity become meridionally stretched along the East Coast as a broad and flat ridge attempts to build to the west over the western Great Lakes. While the bulk of the shortwave moves quickly across the Northeast, the southern portion of the vorticity filament becomes pinched off and looks to support the development of a surface low off the Carolina coast that may affect the region later in the forecast period. Locally, skies become increasingly clear through the night allowing for below average temperatures to persist overnight. Lows will be in the upper 20s in higher terrain with widespread low to mid 30s at lower elevations, likely necessitating further Freeze Warnings and Frost Advisories where the growing season continues from the Hudson Valley through the Saratoga Region along with northwestern Connecticut. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Upper energy with very little moisture tracks through our region during the evening with some intervals of mid and high clouds. Relatively strong boundary layer winds may mix to the surface at times, slowing the cooling of temperatures until between midnight and daybreak, when clouds exit and winds should trend more toward calm. So, temperatures should drop more rapidly after midnight. Lows by Friday morning should be in the lower to mid 30s and some 20s in rural areas, which would result in another morning of frost and freeze potential. Stronger warm advection expected Friday and Saturday as upper heights continue to rise and flat upper ridging builds into our region. Southwest boundary layer flow and south surface winds along with considerable sunshine should support warming temperatures each day. Highs Friday in the 50s to lower 60s. Highs Saturday around 60 to mid 60s. Clouds increase Saturday night as upper energy off the mid Atlantic begins to build north but chances for rain should hold off until after Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Temperatures during the long term will continue to trend near to slightly above normal by late October standards as southwest flow dominates the Eastern CONUS ahead an approaching trough that could arrive towards the middle or end of the week. Ahead of this trough, a weak coastal low develops which will keep the weather unsettled for the start of the work week as it directs rain showers into New England and parts of the Albany CWA. Read on for details. We start off the long term on Sunday with a strengthening surface high over the western Atlantic that builds westward into New England. Meanwhile, within the southwest flow aloft, a shortwave off the coast of the Carolinas spawns a weak sfc low. Deterministic guidance is in decent agreement showing this coastal low tracking northeastward with an inverted trough focusing precipitation and moisture into New England. The sfc high initially in place looks strong enough to suppress the best moisture and forcing to our south and east for most of Sunday. Ensemble guidance agrees with the drier trend shown between the 12UTC/19 and 00UTC/20 global guidance (esp seen on the ECMWF and CMC....GFS seems to be an outlier) so reduced POPs to just slight chance for the first half of Sunday. Exception could be in Litchfield and southern Dutchess where we have low end chance as showers could could reach these areas first. While we gradually increased POPs to chance by Sunday afternoon and especially Sunday night, we focused the higher POPs to western New England which should be closer to the inverted trough. In terms of temperatures, with the high over northern New England potentially resulting in cold air damming and southeast sfc winds leading to a marine fetch, we blended in NBM10th guidance to show cooler high temperatures only reaching into the upper 50s to low 60s on Sunday. Heading into Monday, the inverted trough gradually diminishes so we trended POPs downwards from west to east through the day, especially areas west of the Hudson. However, we maintained chance POPs for western New England as lingering low-level moisture and weak overrunning through most of the day could keep unsettled conditions around. Cloudy skies and northeast to easterly flow should also keep temperatures seasonable in the upper 50s to low 60s with the coolest temperatures again expected in western New England. Discrepancies among the deterministic guidance Tuesday - Wednesday grow more apparent so forecast confidence decreases for the middle part of the week. The main differences are with regard to the overall intensity of the trough which impacts the time of arrival of the trough axis and more organized precipitation. The ECWMF suggests a less amplified trough so it shows an earlier onset time of showers with lower QPF. The GFS and even the CMC, on the other hand, indicate that the trough becomes more amplified and digs towards the Gulf Coast States. This results in more widespread precipitation, a higher QPF footprint and a later arrival time. Given ongoing differences, we just show slight chance POPs Tuesday with chance POPs for Wednesday. Temperatures ahead of the trough could turn quite mild for the middle part of the work week thanks to strong southwest flow ahead of the trough; however, a cool down will likely occur in the wake of the trough axis/cold front. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Through 18z Friday....VFR conditions are expected to persist through the entire 18z TAF cycle. With a surface high pressure system over the region, dry and tranquil conditions will continue through the period. Mostly sunny skies this afternoon could give way to an increase in clouds later this evening into tonight after 21z before decreasing in coverage overnight giving way to another mostly sunny day on Friday. Breezy south-southwesterly winds this afternoon 10-15 kts gusting to 20-30 kts will abate later this evening at 5-10 kts before trending towards 5 kts or less, if not calm. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Chance of SHRA. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA. Monday Night: Low Operational Impact. Slight Chance of SHRA. Tuesday: Low Operational Impact. Slight Chance of SHRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Picard NEAR TERM...Picard SHORT TERM...NAS LONG TERM...Speciale AVIATION...Evbuoma
Hazardous weather outlook, Oct 20, 9:50 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 950 AM EDT Thu Oct 20 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-211100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 950 AM EDT Thu Oct 20 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional Frost Advisories or Freeze Warnings may be needed Friday morning where the growing season continues in the Hudson Valley and Washington County in eastern New York, and southern Litchfield County in northwestern Connecticut. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:48 PM EDT | Freeze Warning | ALY | Saratoga, Warren, Washington | 16 hr |
Nearby
Frost Advisories in New York, 2022Frost Advisories in Connecticut, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.